Antidepressants have different side effects in different people. Older medications may cause dry mouth and sedation, while newer ones may have sexual side effects.
Side Effects of Antidepressant Medications
Antidepressants may cause mild, and often temporary, side effects in some people. These are usually not serious. Any reactions or side effects that are unusual, annoying, or that interfere with functioning should be reported to your healthcare provider immediately.
Tricyclic antidepressant side effects include:
- Dry mouth: It can be helpful to drink sips of water and chew sugarless gum.
- Constipation: Bran cereals, prunes, fruit, and vegetables should be included in your diet.
- Bladder problems: Emptying the bladder completely may be difficult, and the urine stream may not be as strong as usual. Older men with enlarged prostate conditions may be at particular risk for this problem. You should notify your doctor if you have any pain.
- Sexual problems: Sexual functioning may be impaired; if this is worrisome, it should be discussed with your doctor.
- Blurred vision: Patients with glaucoma should consult with their physician before starting tricyclic antidepressants.
- Dizziness: Rising from the bed or chair slowly is helpful.
- Drowsiness during the day: This usually passes soon. A person who feels drowsy or sedated should not drive or operate heavy equipment. The more sedating antidepressants are generally taken at bedtime to help sleep and to minimize daytime drowsiness.
- Increased heart rate: Pulse rate is often elevated when taking tricyclic antidepressants. Older patients should have an electrocardiogram (EKG) before beginning tricyclic treatment.
Side effects of newer antidepressants, including SSRIs, include:
- Sexual problems: These are fairly common, and most commonly involve orgasmic and ejaculatory disturbances or decreased libido. These are sometimes self-limiting or can be managed by medication adjustments. The doctor should be consulted if the problem is persistent or worrisome.
- Headache: This will usually go away after a short time.
- Nausea: This is more likely to occur as the medication is being started or as doses are increased. It will often disappear over time, but if it doesn’t you should consult with your doctor.
- Nervousness and insomnia (trouble falling asleep or waking often during the night): This may occur during the first few weeks; time or having your doctor reduce your dose will usually resolve them.
- Agitation (feeling jittery): If this happens for the first time after the drug is taken and is more than temporary, the doctor should be notified.
Any of these side effects may be amplified when an SSRI is combined with other medications that affect serotonin. In the most extreme cases, such a combination of medications (e.g., an SSRI and an MAOI, or an SSRI and tramadol) may result in a potentially serious or even fatal "serotonin syndrome," characterized by fever, confusion, muscle rigidity, and cardiac, liver, or kidney problems.
Special Considerations When Taking Antidepressants
MAOIs are not used frequently. The few people people for whom MAOIs are the best treatment need to avoid taking decongestants and consuming certain foods that contain high levels of tyramine, such as many cheeses, wines, and pickles. The interaction of tyramine with MAOIs can bring on a sharp increase in blood pressure that can lead to a stroke. Your doctor should give you a complete list of prohibited foods that you should carry at all times. Other forms of antidepressants require no food restrictions. MAOIs also should not be combined with other antidepressants, especially SSRIs, due to the risk of serotonin syndrome.
Medications of any kind (whether prescribed, over-the-counter, or herbal supplements) should never be mixed without consulting your healthcare provider. Always tell your doctor what medications you are taking, as some drugs are safe when taken alone but can cause dangerous side effects if taken with other drugs or with alcohol. In addition, never borrow medications from another person.
Alcohol or street drugs may reduce the effectiveness of antidepressants. Their use should be minimized or avoided by anyone taking antidepressants. Some people who have not had a problem with alcohol use may be permitted by their doctor to use a modest amount of alcohol while taking one of the newer antidepressants. The potency of alcohol may be increased by medications since both are metabolized by the liver -- meaning, one drink may feel like two.
Some people have experienced withdrawal symptoms when stopping an antidepressant too abruptly. Therefore, when discontinuing an antidepressant on your doctor's advice, gradual withdrawal is generally advisable.
Be sure to discuss any changes in medications with your doctor, and ask any questions that you have. He or she is your most important source of information about your medications.